Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 64, NWS Tallahassee, FL

May 13, 2024Lafayette County, Florida

NWS Tallahassee, FL issued this tornado warning at May 13, 2024, 2:14 PM EDT for Lafayette County, Florida. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2024, 2:14 PM EDT (18:14 UTC)
Expired
May 13, 2024, 2:26 PM EDT
In force
12 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Lafayette County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 11:53 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2024-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2024-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WFUS52 KTAE 131814
TORTAE
FLC067-131845-
/O.NEW.KTAE.TO.W.0064.240513T1814Z-240513T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
214 PM EDT Mon May 13 2024

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northwestern Lafayette County in Big Bend Florida...

* Until 245 PM EDT.

* At 213 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Dowling Park, or 9 miles northwest of Mayo, moving
  northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Lafayette County, including the following locations...
  Day, Chancey, and Mayo Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3011 8326 3019 8335 3026 8334 3026 8326
      3025 8325 3025 8324 3024 8325 3023 8325
      3023 8324 3018 8325 3017 8323 3015 8324
      3014 8323
TIME...MOT...LOC 1813Z 212DEG 12KT 3016 8327 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

58-REESE
1 follow-up statement
631 
WWUS52 KTAE 131826
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
226 PM EDT Mon May 13 2024

FLC067-131836-
/O.CAN.KTAE.TO.W.0064.000000T0000Z-240513T1845Z/
Lafayette FL-
226 PM EDT Mon May 13 2024

...THE TORNADO WARNING FOR NORTHWESTERN LAFAYETTE COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However, gusty winds are still possible with this
thunderstorm.

A Tornado Watch remains in effect until 700 PM EDT for Big Bend
Florida.

&&

LAT...LON 3011 8326 3019 8335 3026 8334 3026 8326
      3025 8325 3025 8324 3024 8325 3023 8325
      3023 8324 3018 8325 3017 8323 3015 8324
      3014 8323
TIME...MOT...LOC 1825Z 212DEG 12KT 3020 8324 

$$

58-REESE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 13, 12:18 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 13, 12:18 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1218 PM EDT Mon May 13 2024

...New NEAR TERM, AVIATION, MARINE...

.NEAR TERM...
(Through Tuesday)
Issued at 1151 AM EDT Mon May 13 2024

A large cluster of severe thunderstorms is currently moving east
across the Florida Panhandle. In advance of this cluster, an
east-west surface boundary is evident from near Tyndall AFB to
near Valdosta. North of that line, cooler and drier air at the
surface will be less favorable for severe. Along and south of
this line, low- level shear profiles and convective instability
are most favorable for organizing severe thunderstorms. Any
discrete cells near the boundary could produce a tornado. The main
threat will be the bow echo that is racing east across the
Panhandle, with damaging to possibly destructive straight-line
winds being the most widespread concern.

Late tonight and early Tuesday morning, the cluster of
thunderstorms back near San Antonio TX will race east, crossing
our service area late tonight and early Tuesday morning. The the
main severe threat will again be damaging to possibly destructive
wind gusts. This afternoon's cluster of storms will likely leave
an outflow boundary draped across the Gulf waters, which will then
start to retreat northward in advance of the cluster late tonight.
The inland extent of severe weather will depend on how far north
the boundary can retreat. At this time, our Florida counties and
especially coastal counties have the best chance for another round
of severe storms starting late tonight.

Heavy rain and flash flooding are possible, given the slow
movement of the focusing east-west surface boundary, and thus the
potential for training storms. 2 to 4 inches of rain will be
fairly common over our FL counties, with pockets of up to 8
inches possible.

&&

.SHORT TERM & LONG TERM...

Starting Wednesday morning, a cold front will finally begin its
passage through the CWA, clearing out the remaining showers and
thunderstorms. Winds will be westerly for most of the day before
shifting to the northwest during the evening and overnight hours
into Thursday. The cold front won't be cooling temperatures down.
Highs through next weekend will be in the upper 80s to low 90s.
Overnight lows will be in the upper 60s to low 70s.

Following Wedneday's front, upper level ridging will build, which
is why we can expect the warming temperatures heading into the
weekend and a brief lull in convective weather. A trough
approaches on Friday that will bring our next chance for showers
and thunderstorms through the weekend. At the moment, it is too
soon to say what the impacts will be; but the global models
forecast parameters are similar to what we've have been seeing for
the past few rounds of storms we've been experiencing. Elevated
CAPE between 1000-3000 J/kg, 40-55kts of deep-layer shear, mid-
level lapse rates about 6- 7C/km, and PWATs nearing 2". It appears
an "all-hazards" event may again be possible. The WPC has
highlighted the FL Panhandle, SW GA, and SE AL in a Slight (2 of
4) risk for excessive rainfall for Friday and areas along the I-75
corridor and SE Big Bend in a Marginal (1 of 4) risk for
excessive rainfall.

PoPs chances for the start of the term are highest in the SE Big
Bend on Wednesday morning for the remaining showers and
thunderstorms with about a 40%-70% chance. We can expect a lull in
convective activity for Thursday with PoPs peaking at less than
20%. PoPs chances increase for Friday with a 60%-70% chance for
areas along and north of I-10 Friday afternoon. South of I-10,
PoPs chances are about 50%. Heading into Saturday, the forecast
becomes a little bit more uncertain, but PoPs are elevated at
about 40%-60% with the highest chances along the I-75 corridor.

&&

.AVIATION...
(18Z TAFS)
Issued at 1151 AM EDT Mon May 13 2024

The main challenge will be timing multiple clusters of
thunderstorms that will pass the terminals over the next 24 hours.
One clusters with strong to severe winds will sweep across early-
mid this afternoon. The next round will sweep across late tonight.

&&

.MARINE...
Issued at 1151 AM EDT Mon May 13 2024

Multiple rounds of large thunderstorm clusters will traverse the
waters through Tuesday, bringing severe wind gusts, possible
waterspouts, and frequent lightning. Elevated sustained winds on
Tuesday into Wednesday has prompted a Small Craft Advisory to go
into effect Tuesday morning through Wednesday. Conditions should
become more favorable by mid- late week before another chance for
thunderstorms over the weekend.

&&

.FIRE WEATHER...
Issued at 504 AM EDT Mon May 13 2024

The main fire weather concern for the period will be on high
dispersions on Wednesday. Otherwise, we'll be in a wet and active
weather pattern through Tuesday with severe weather being possible
each day. Drier weather should be moving in on Wednesday and will
hold through Thursday. Wet weather returns for the end of the
week and the start of the weekend.

&&

.HYDROLOGY...
Issued at 504 AM EDT Mon May 13 2024

Today through Wednesday has the potential for heavy rain over the
entire region. A forecast of 2-4 inches area-wide, with isolated
higher amounts, and the potential to have up to 8 inches through
Wednesday. The Weather Prediction Center for the Day 1 outlook has
highlighted areas west of the Apalachicola basin in a Slight (2
of 4) risk for Excessive Rainfall, while including Walton Co, FL
in a Moderate (3 of 4) risk for Excessive Rainfall. Areas to the
east of the basin are included in a Marginal Risk (1 of 4) for
excessive rainfall. For Tuesday (Day 2 outlook), the FL panhandle
is highlighted in a Slight (2 of 4) risk for excessive rainfall,
while our AL and GA counties are in a Marginal (1 of 4) risk for
excessive rainfall. A Flood Watch will be in effect from 11 AM EDT
/ 10 AM CDT Monday through 8 PM EDT / 7 PM EDT Tuesday. The
longer-term implications are riverine flooding depending on where
the heaviest rain falls.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   81  70  82  71 /  90  80 100  50
Panama City   81  70  81  73 / 100  80 100  20
Dothan        74  67  82  68 / 100  70 100  20
Albany        77  66  80  68 / 100  80 100  40
Valdosta      82  68  82  71 / 100  90  90  50
Cross City    89  69  85  71 /  70  70  70  70
Apalachicola  81  71  81  75 /  80  70  90  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Tuesday evening for FLZ007>018-026-027-108-
     112-114-115-118-127.

     High Rip Current Risk through Tuesday evening for FLZ108-112-114-
     115.

GA...Flood Watch through Tuesday evening for GAZ120>127-142>146-
     155>158.

AL...Flood Watch through Tuesday evening for ALZ065>069.

GM...Small Craft Advisory from 11 AM Tuesday to 8 AM EDT Wednesday
     for GMZ730-755-765-775.

     Small Craft Advisory from 5 AM Tuesday to 7 AM CDT Wednesday for
     GMZ750-752-770-772.

&&

NEAR TERM...Haner
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Haner
MARINE...Haner
FIRE WEATHER...KR
HYDROLOGY...Montgomery

In the hours before

Special weather statement, May 13, 11:38 AM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1138 AM EDT Mon May 13 2024

FLZ017-026-027-115-127-131615-
Liberty FL-Coastal Wakulla FL-Coastal Franklin FL-Inland Wakulla FL-
Leon FL-
1138 AM EDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT WAKULLA...SOUTHEASTERN
LIBERTY...SOUTHWESTERN LEON AND NORTHEASTERN FRANKLIN COUNTIES
THROUGH 1215 PM EDT...

At 1137 AM EDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Crawfordville, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodville, St. Marks, Crawfordville, Wakulla, Sopchoppy, Newport,
East Camp, Jewel Fire Tower, Shadeville, Leon Sinks, Wakulla Springs,
Vilas, Central City, Panacea, Poplar Camp, Smith Creek, Medart,
Buckhorn, Nixon Garden, and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2999 8457 3001 8455 3001 8461 3016 8495
      3028 8488 3034 8461 3031 8407 3028 8407
      3001 8418 3001 8423 2987 8428
TIME...MOT...LOC 1537Z 266DEG 45KT 3023 8471

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

71-BUNKER
Local storm report, May 13, 12:46 PM EDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1246 PM EDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Funnel Cloud     Sandestin               30.39N 86.34W
05/13/2024                   Walton             FL   Public

            Public report of funnel cloud just north of
            Miramar Beach.

1243 PM     Tstm Wnd Dmg     2 SE Portland           30.49N 86.18W
05/13/2024                   Walton             FL   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&
Local storm report, May 13, 1:12 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
112 PM EDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     Tstm Wnd Gst     1 ENE Choctaw Beach     30.48N 86.33W
05/13/2024  M46 MPH          Walton             FL   Mesonet

            Mesonet station 1416W Fswn Choctaw Beach.

0100 PM     Tstm Wnd Gst     2 WNW Blue Mountain Bea 30.35N 86.23W
05/13/2024  M48 MPH          Walton             FL   Mesonet

            Mesonet station 1451W Ed Walline Beach
            Access.

&&
Local storm report, May 13, 1:18 PM EDT, 56 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Tallahassee FL
118 PM EDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     Tstm Wnd Gst     2 WNW Blue Mountain Bea 30.35N 86.23W
05/13/2024  M48 MPH          Walton             FL   Mesonet

            Corrects previous tstm wnd gst report from 2
            WNW Blue Mountain Beach. Mesonet station
            1451W Ed Walline Beach Access.

&&
Local storm report, May 13, 1:29 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
129 PM EDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     Tornado          3 E Santa Rosa Beach    30.39N 86.18W
05/13/2024                   Walton             FL   Broadcast Media

            Media forwarded webcam video of a waterspout
            moving onshore just off US 331 Bridge at
            North Beach Social. Time estimated by radar.

&&

WD
Special weather statement, May 13, 2:05 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
205 PM EDT Mon May 13 2024

FLZ029-131830-
Lafayette FL-
205 PM EDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAFAYETTE COUNTY
THROUGH 230 PM EDT...

At 204 PM EDT, Doppler radar was tracking a strong thunderstorm near
Luraville, or 8 miles northwest of Mayo, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Townsend, Buckville, Day, Chancey, and Mayo Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM EDT for Big Bend
Florida.

&&

LAT...LON 3008 8331 3014 8337 3026 8335 3026 8325
      3025 8325 3025 8324 3023 8325 3023 8324
      3018 8325 3017 8323 3015 8324 3014 8323
      3012 8323
TIME...MOT...LOC 1804Z 208DEG 14KT 3014 8328

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

58-REESE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:59 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton8 days
May 13, 5:01 AM EDTSmall Craft AdvisoryTAE47 hr
May 13, 10:29 AM EDTSpecial Weather StatementTAEGadsden46 min
May 13, 11:05 AM EDTSpecial Weather StatementTAEGadsden, Leon25 min
May 13, 11:38 AM EDTSpecial Weather StatementTAELiberty, Wakulla37 min
May 13, 11:42 AM EDTSevere Thunderstorm Warning Considerable damage threatTAEHolmes, Walton, Washington78 min
May 13, 11:45 AM EDTSpecial Marine WarningTAE3 hr
May 13, 11:57 AM EDTSevere Thunderstorm WarningTAEJefferson, Liberty, Wakulla48 min
May 13, 12:11 PM EDTSpecial Marine WarningTAE52 min
May 13, 12:34 PM EDTTornado WarningTAEBay, Walton, Washington26 min
May 13, 12:57 PM EDTSevere Thunderstorm Warning Considerable damage threatTAEBay, Calhoun, Gulf, Holmes, Jackson, Walton and 1 more63 min
May 13, 1:11 PM EDTSpecial Marine WarningTAE94 min
May 13, 1:25 PM EDTSevere Thunderstorm WarningTAEBay, Gulf35 min
May 13, 1:43 PM EDTAreal Flood AdvisoryTAEBay2 hr
May 13, 1:58 PM EDTSevere Thunderstorm WarningTAEBay, Franklin, Gulf62 min
May 13, 2:05 PM EDTSpecial Weather StatementTAELafayette25 min
May 13, 2:10 PM EDTWind AdvisoryTAEBay, Gulf, Walton3 hr
May 13, 2:44 PM EDTSpecial Marine WarningTAE2 hr
May 13, 2:58 PM EDTSpecial Weather StatementTAEGulf, Liberty62 min
May 13, 3:13 PM EDTSpecial Weather StatementTAEJefferson32 min
May 13, 4:26 PM EDTSpecial Marine WarningTAE2 hr
May 13, 4:31 PM EDTSpecial Marine WarningTAE119 min
May 13, 5:33 PM EDTSpecial Weather StatementTAELeon57 min
May 13, 5:39 PM EDTSpecial Marine WarningTAE2 hr
May 13, 5:58 PM EDTAreal Flood AdvisoryTAEWakulla2 hr
May 13, 6:32 PM EDTAreal Flood AdvisoryTAEJefferson, Madison118 min
May 13, 7:35 PM EDTSpecial Marine WarningTAE55 min

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.